This site is intended for health professionals only
Thursday 27 October 2016 Instagram
Share |

Drink may cut risk of C difficile

Drink may cut risk of C difficile


Research suggests nurses who see patients concerned about the risks of contracting C difficile could recommend a probiotic drink to reduce their chances of suffering diarrhoea associated with the bug.

Experts found that drinking Actimel reduces the incidence of people over 50 getting severely upset stomachs linked to the hospital infection.

The study, published in the British Medical Journal (BMJ), was led by Dr Mary Hickson, a research dietician at the Imperial College Faculty of Medicine in London.

Her team recruited 135 patients from Hammersmith, Charing Cross and Hillingdon hospitals in London.

The patients had an average age of 74 years and were receiving antibiotics for a range of conditions, including respiratory infections.

They were split into two groups, with one given Actimel and the other a longlife milkshake.

Samples of any diarrhoea were taken away for analysis and the patients were followed up four weeks after the end of the study.

The results show that, of the 113 patients followed up, only 12% of those given the probiotic drink developed antibiotic-associated diarrhoea, compared with 34% of the group given the milkshake.

No-one in the probiotic group had diarrhoea linked to C difficile, compared with 17% given the longlife milkshake.

Dr Hickson said: "We are not saying that a probiotic can cure C difficile. It will reduce the risk of getting diarrhoea and this would apply not only to patients taking broad-spectrum antibiotics in hospital, but also those taking them at home."

British Medical Journal

Copyright © PA Business 2007

Ads by Google

You are leaving

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?